Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Louisville, KY

September 2, 2003Taylor County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 2, 2003, 4:19 PM EDT for Taylor County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 4:19 PM EDT (20:19 UTC)
Expired
Sep 2, 2003, 7:15 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Taylor County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 022020
FFWLMK
KYC217-022315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 715 PM EDT

* AT 417 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
  RAIN OVER CAMPBELLSVILLE...OR ABOUT 47 MILES WEST OF SOMERSET...
  MOVING NORTHEAST AT 20 MPH.

ADDITIONAL MODERATE TO HEAVY RAIN WILL MOVE BACK INTO TAYLOR COUNTY 
THROUGH 5 PM EDT. THE AREA MOST SUSCEPTIBLE TO FLASH FLOODING WILL 
BE THE NORTHWESTERN PORTION OF THE COUNTY WHERE EARLIER FLASH 
FLOODING OCCUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3740 8552 3721 8536 3737 8517 3746 8545

$$

JB
1 follow-up statement
000 
WGUS73 KLMK 022301
FFSLMK
KYC217-022320-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT TUE SEP 2 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 715 PM EDT FOR
TAYLOR COUNTY IN SOUTH CENTRAL KENTUCKY HAS BEEN CANCELLED...

HEAVY RAIN HAS ENDED ACROSS TAYLOR COUNTY AND THE THREAT OF FLASH 
FLOODING HAS ENDED...IN THE NEAR TERM...AS WELL.

NOTE...POCKETS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL POSSIBLY 
MOVE BACK INTO THE REGION LATER DURING THE EVENING. AS A 
RESULT...PERSONS IN TAYLOR COUNTY SHOULD REMAIN ALERT FOR CHANGING 
CONDITIONS LATER THIS EVENING.

$$
STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:30 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE SEP 2 2003

.SHORT TERM...

A STATIONARY FRONT STRETCHED FROM SOUTHEAST MISSOURI TO JUST NORTH
OF CVG AT 18Z THIS AFTERNOON. TROPICAL GULF MOISTURE CONTINUED TO
RIDE ALONG THE FRONT WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL
OVER THE COUNTY FORECAST AREA AT MID AFTERNOON.

LITTLE CHANGE IS EXPECTED OVERNIGHT ALTHOUGH THE FRONT IS EXPECTED
TO SAG SLIGHTLY SOUTH. WE WILL CONTINUE THE FFA OVER ALL THE COUNTY
FORECAST AREA WITH THE GREATEST CONCERN OVER SOUTH CENTRAL KENTUCKY
WHERE AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE.

AIDED BY AN UPPER LEVEL LOW MOVING ALONG THE NORTHERN TIER STATES
THIS WHOLE SYSTEM WILL FINALLY MOVE EAST AND OUT OF OUR CFA BY
WEDNESDAY EVENING. THIS WILL SET THE STAGE FOR A GORGEOUS END TO THE
WORK WEEK AND WEEKEND. COOL HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE LOWER OHIO VALLEY THURSDAY.

.EXTENDED... SATURDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE OHIO VALLEY THROUGH
EARLY NEXT WEEK. TEMPERATURES WILL BE MILD WITH HIGHS IN THE LOWER
80S AND LOWS AROUND 60 DEGREES.

.LMK...FLOOD WATCH TONIGHT FOR ALL OF SOUTH CENTRAL INDIANA AND ALL
OF CENTRAL KENTUCKY.

JA
Hazardous weather outlook, Sep 2, 9:47 AM EDT, 6 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH HAS BEEN EXTENDED TO THE SOUTH AND NOW INCLUDES ALL OF
CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA...IN EFFECT FOR TODAY AND
TONIGHT. THE REMNANTS OF TROPICAL STORM GRACE...COMBINED WITH A
STALLED FRONTAL BOUNDARY ACROSS THE OHIO VALLEY...WITH CONTINUE TO
BRING PERIODS OF HEAVY RAIN TO THE OUTLOOK AREA. RAINFALL AMOUNTS
FROM TODAY THROUGH WEDNESDAY COULD APPROACH 5 INCHES. WIDESPREAD
FLOODING PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL.
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW
THUNDERSTORMS MAY CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH WEDNESDAY FOR FLOODING.

JB

In the hours before

Special weather statement, Sep 2, 1:27 PM EDT, 2 hours 52 minutes before
INZ089-KYZ023>028-061-062-070>073-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT TUE SEP 2 2003

...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND
FAR SOUTHERN INDIANA...

A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN
KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN
TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN
WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER
RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING
AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN...
MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY.
MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS.

MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD
WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH
TONIGHT FOR THE AREA.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:02 PM EDTSevere Thunderstorm WarningLMKBreckinridge43 min
Sep 1, 8:29 PM EDTSevere Thunderstorm WarningLMKMeade31 min
Sep 2, 12:00 PM EDTFlash Flood WarningLMKGreen, Taylor3 hr
Sep 2, 2:10 PM EDTFlash Flood WarningLMKBreckinridge2 hr
Sep 2, 4:04 PM EDTSevere Thunderstorm WarningLMKAdair41 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.